Saturday, June 13, 2009

Prednisone, Again . . .

We finally made it back from St. Pete. I thought the trip would never end! We did stay in a nice hotel, but the driving directions to that hotel (and consequently, to the hospital) were very incorrect. Go figure. =0) Anyway, I'm thankful we were able to stay in a hotel and not in the hospital (as nice as that hospital may be).

The doctor was concerned with the way Isaiah's body was handling the last episode. In fact Isaiah started breaking out in his office (and later on last night . . . we were really close to making a visit to All Children's ER last night because of a rash a lot like the one on Wednesday). Anyway, the doctor said that Isaiah was still swollen (most notable was his esophagus) and thought that Isaiah's lungs were also irritated/inflamed. His eczema was also flaring up quite a bit, as is the spot that never goes away on his foot (which also happened to be infected, again - a very common occurrence). So, Isaiah is back on prednisone . . . for at least 4 months. During those 4 months, Isaiah's dose will be decreased gradually, hopefully weaning him off by the end of the 4th month. Hopefully things will go as planned, otherwise, Isaiah will remain on a particular dose for a period of time . . . no idea how long that "period of time" will be, either - hopefully, we will never have to find out. The doctor also increased Isaiah's zyrtec from once a day to twice a day - he is now on an adult dose. The same goes for nasonex, which is now a daily med. Isaiah is not even 4 and is on adult doses. I hate the sound of that.

I also showed the doctor the photos of Isaiah's last skin reaction and his (normally emotionless) reaction was a horribly saddened face with a, "Oh, oh poor baby!" =0) Not that I didn't feel bad for Isaiah, but it was funny to see the guy's reaction - it's the first time we've seen any emotion from him. He also kept saying, "He is just very highly allergic, he is just very highly sensitive."

On the bright side, we (when I say "we" I really mean "Isaiah") got the doc to laugh. =0) Leave it up to my Scrunch! =0)

Other than that, the appointment wasn't all that productive. As the doctor said at the last appointment, there isn't much else we can really do for Isaiah at this point - he's on just about everything there is (that is approved by the FDA) to treat the symptoms. There is no cure and nothing to stop every symptom from happening - you treat it as it happens. Another thing I hate about masto. Right now, medically speaking, prednisone and adjusting dosages is all we have left. As I mentioned before, Xolair could make things immediately worse or make things worse when the year of treatment is up. So, Xolair is not an option because it just won't help. Even though the news isn't all that wonderful, things could be so much worse than they are. I am so thankful that we know and serve a God who can cure this (and in the words of Isaiah, "I win!"). =0)

I did show the doctor (Isaiah has more than one at All Children's that handles his case) the cooling vest and he thought it was an awesome idea and really liked how it fit Isaiah's personality. He also liked the ventilated shoes. =0)We did stay for a second night in St. Pete just in case - the doctor didn't like the idea of us leaving until the steroids had an extra bit of a chance to start working. He also wanted to see him if he were to anaphylax again while we were there. I have to say that I'm pretty sure the steroids have kicked in - Isaiah is already pigging out! =0) That's actually a good thing because he had also stopped eating again . . . except for popcorn. =0)

As for our planned vacation that would have been this coming week, it has been cancelled. We were planning to go to MD for about a week, but Isaiah's doctors do not want him to travel right now . . . you know, apart from a 3 hour drive to the doctor's office in St. Pete . . . 3 hours each direction. =0) Seriously, though, a long trip (even a short one by plane) would be too much for Isaiah right now. Especially since each state has its own environment - new environment = allergic reaction. Not to mention the stress of travelling, alone, can cause a reaction. I guess we'll have to wait for a vacation until Isaiah's symptoms decrease. Hopefully, we'll be able to take that trip next month.

Well, that's all I have for now. =0)

3 comments:

Carla said...

Hi Kelly,
Has his doctor considered trying him on ketotifen or a higher dose of gastrocrom--or both? It was really easy to get Ketotifen, it was as quick as all the other meds and our regular pharmacy got it for us. Gavin didn't have a reaction in 4 whole weeks--not even a little one! This wouldn't have happened before, and even though he had one tonight, it wasn't as bad as it normally is. I really think it is helping. I love Ketotifen because it is both a mast cell stabilizer and a H1 blocker in one med. You can add it to the 10 mg of zyrtec and the dose of gastrocrom that he is on, and have double power on both ends.

I am really glad we tried it, while it hasn't gotten hot here yet, it seems to be working pretty well so far.

Hope things calm down for him while he is on the steroids and hope he can come off of them at the right time.

(((Hugs)))

stitching under oaks said...

oh, girl...so frustrating indeed! We're praying. I'm so glad the medications kicked in and you could go home. He is one tough little guy!

Hi, I'm Hannah! said...

Hi Kelly,

Sounds like Isaiah is really having a tough time lately. But, I have to say, those photos are just the most adorable EVER!

Hope the Prednisone does the trick, we'll be thinking about you all,

Love from NY
Kim and team Hannah
www.hannahpro.blogspot.com